| Model Number |
400SMTHXSFT0203 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/25/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (a-com) using penumbra smart coils (smart coil).During the procedure, a smart coil was stuck and would not advance out of its introducer sheath.The physician then applied force to try to advance the smart coil and kinked the pusher assembly of the smart coil.Therefore, the smart coil was removed.The procedure was completed using other smart coils.There was no report of an adverse effect to the patient.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (a-com) using penumbra smart coils (smart coil) and a microcatheter.During the procedure, a smart coil was stuck and would not advance at all past its initial position within its introducer sheath.The physician then applied force to try to advance the smart coil and kinked the pusher assembly of the smart coil.Therefore, the smart coil was removed.It was reported that the flushing of the smart coil during preparation was very slow.The procedure was completed using other smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on (b)(6) 2021: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kinks and fracture observed near the mid-joint.Further evaluation revealed additional pusher assembly bends, and the embolization coil was detached from the pusher assembly.The detached embolization coil was likely a result of the pusher assembly fracture.The additional bends were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.